“The Pill” is a common oral contraceptive that many girls and women take because they know it’s been shown to prevent pregnancy. What they may not know is that it’s also been shown to increase their risk for potentially fatal blood clots by two to four times when compared to women not taking the pill.

Blood clots can form in your arms or legs where they’re called deep vein thrombosis (DVT). If a piece of a clot breaks off and travels to your lungs, it’s called a pulmonary embolism (PE). 60,000-100,000 Americans die of DVT/PE each year while as many as 900,000 are affected by it without death.

Misdiagnosis From “The Pill”

Perhaps more alarming than the increased risk for those taking The Pill is that doctors often misdiagnosis the symptoms as a panic attack, exercise-induced asthma, sports injuries, pneumonia, or stress headaches instead of correctly identifying a potentially fatal clot and immediately starting life-saving treatment.

The younger you are, the more likely your doctor is to initially miss the diagnosis.

The Signs and Symptoms

Swelling, pain, bluish-purple discoloration in your arm or leg, sudden shortness of breath, chest pains when breathing, and fever with any of the other symptoms can mean DVT or PE.

If you’re taking The Pill and develop any of the above symptoms, get to the ER as fast as possible.

Know Your Risk From The Pill and Other Factors

While The Pill increases your chances of developing DVT/PE, it’s not the only thing that can. Knowing the combined factors that are specific to you can help save your life.

What Other Factors Increase Your Risk Other Than The Pill?

  • Dehydration
  • Extended travel – anything that requires you sit for two or more hours
  • Trauma – further increased if you travel afterward or sit for longer than two hours
  • Sitting for long periods without movement, such as working at a desk or sitting in school
  • Surgery
  • Smoking
  • A family history of DVT/PE
  • And other factors

Preventing DVT/PE

It’s possible to reduce your risk, prevent permanent damage, and avoid DVT/PE-related death even while continuing to take The Pill, but it takes some proactive steps on your part.

  • Be aware of your risk factors
  • Take steps to minimize or get rid of the risks you can control
  • If you develop symptoms, get to the ER immediately and make sure to tell staff that you take The Pill
  • Investigate lymphedema products to see if any of them are appropriate for you to use

For more information about preventing DVT/PE, lymphedema products that reduce your risk, and to receive a free “How to see if YOU are at Risk” article, click here Help Me Prevent DVT/PE